Alert archive / Idaho / Flash Flood Warnings in 2023
Flash Flood Warning 6, NWS Missoula, MT
NWS Missoula, MT issued this flash flood warning at Aug 5, 2023, 7:15 PM MDT for Lemhi County, Idaho. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2023, 7:15 PM MDT (01:15 UTC)
- Expired
- Aug 5, 2023, 8:49 PM MDT
- In force
- 94 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Lemhi County, ID
The radar
The Missoula radar (KMSX), 183 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 1.3 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 695 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 2277 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
123
WGUS55 KMSO 060115
FFWMSO
IDC059-060415-
/O.NEW.KMSO.FF.W.0006.230806T0115Z-230806T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Missoula MT
715 PM MDT Sat Aug 5 2023
The National Weather Service in Missoula has issued a
* Flash Flood Warning for...
North Central Lemhi County in east central Idaho...
Highway 93 4th of July Creek to Tower Creek
* Until 1015 PM MDT.
* At 715 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the Highway 93 4th of July Creek to Tower Creek.
The expected rainfall rate is 1 to 2.5 inches in 1 hour. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4535 11409 4545 11403 4550 11389 4545 11381
4533 11387 4533 11399
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2.5 INCHES IN 1 HOUR
$$2 follow-up statements
476
WGUS75 KMSO 060120 RRA
FFSMSO
Flash Flood Statement
National Weather Service Missoula MT
720 PM MDT Sat Aug 5 2023
IDC059-060415-
/O.CON.KMSO.FF.W.0006.000000T0000Z-230806T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lemhi ID-
720 PM MDT Sat Aug 5 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT THIS
EVENING FOR NORTH CENTRAL LEMHI COUNTY...
At 720 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. The expected rainfall rate is 1 to 2.5
inches in 1 hour. Flash flooding is ongoing or expected to begin
shortly.
Highway 93 4th of July Creek to North Fork
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Lemhi County sheriff reported multiple landslides.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Salmon River Road
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4535 11409 4545 11403 4550 11389 4545 11381
4533 11387 4533 11399
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2.5 INCHES IN 1 HOUR
$$938
WGUS75 KMSO 060249
FFSMSO
Flash Flood Statement
National Weather Service Missoula MT
849 PM MDT Sat Aug 5 2023
IDC059-060259-
/O.CAN.KMSO.FF.W.0006.000000T0000Z-230806T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lemhi ID-
849 PM MDT Sat Aug 5 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTH CENTRAL LEMHI COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4535 11409 4545 11403 4550 11389 4545 11381
4533 11387 4533 11399
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:33 PM MDT, 4 hours 42 minutes earlier.
Area forecast discussion, Aug 5, 2:33 PM MDT, 4 hours 42 minutes before
Area Forecast Discussion National Weather Service Missoula MT 233 PM MDT Sat Aug 5 2023 .DISCUSSION...Light to moderate rain has been falling throughout the day, mainly for areas along and south of the I-90 corridor in western Montana. Wetting rains have been reported as far north as Arlee in the southern Mission Valley. This precipitation shield will slowly progress north and west through the afternoon as the surface low begins spinning up in eastern Washington. Partial clearing south of the precipitation shield will open the door for the development of scattered thunderstorms this afternoon, starting around 3PM MDT and continuing through the evening hours. Areas with the best chance in seeing thunderstorms will be locations along and south of I-90 in western Montana and north- central Idaho. Occasional lightning and heavy rainfall will be the main hazards from any convective activity. Localized increase in easterly winds are expected this evening and overnight along highway 93 in the Mission Valley and Flathead Lake. Wind gusts as high as 25 mph are expected in these areas. Take precautions if you have plans to be on the Lake. The surface low will be slow to move out of the region, resulting in a second surge of moisture being transported west out of the Central Plains on Sunday. Much like today, expect light to moderate rainfall in much the same areas in the morning, with scattered thunderstorms in the afternoon and evening. Probabilities for rainfall totals reaching a 0.25" or more for today and Sunday remain around 35-45%. Chances for a wetting rain (>0.10") for the same period is at 80% or higher. Areas that have the least chances of receiving a wetting rain will be locations north of Flathead Lake to Glacier National Park. Temperatures this weekend going to into early next week, will be around 10 to 15 degrees below normal for this time of year. Rainshowers will also remain in the forecast going through at least Wednesday next week. && .AVIATION...Light to moderate rainfall will continue through the afternoon for aviation sites along and south of the I-90 Corridor. Scattered thunderstorms are still possible in these same areas this afternoon and evening, with a 50-60% probability. Northwest Montana, in the vicinity of KGPI will have lesser chances with a 30-35% probability. Due to the recent moisture and expected light winds, patchy morning fog is possible in the vicinity of KMSO and KHRF tomorrow morning. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Aug 5, 6:30 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Missoula MT
530 PM PDT Sat Aug 5 2023
IDZ006-007-060115-
Southern Clearwater Mountains ID-Orofino/Grangeville Region ID-
530 PM PDT Sat Aug 5 2023
...Strong thunderstorms will impact portions of north central Idaho
and southwestern Clearwater Counties through 615 PM PDT...
At 530 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Kooskia to near Nezperce.
Movement was northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kooskia, East Kamiah, Stites, Winona, Glenwood, Greer, Syringa,
Pardee, and Woodland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4616 11623 4616 11622 4615 11620 4618 11618
4621 11615 4621 11606 4623 11601 4629 11612
4638 11618 4640 11618 4619 11561 4601 11579
4613 11624
TIME...MOT...LOC 0030Z 205DEG 14KT 4605 11581 4619 11616
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 5, 7:11 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Missoula MT
611 PM PDT Sat Aug 5 2023
IDZ005>007-060145-
Southern Clearwater Mountains ID-Northern Clearwater Mountains ID-
Orofino/Grangeville Region ID-
611 PM PDT Sat Aug 5 2023
...Strong thunderstorms will impact portions of north central Idaho
and south central Clearwater Counties through 645 PM PDT...
At 611 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Weippe to 11 miles north of Lowell.
Movement was northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pierce, Weippe, Musselshell, and Jaype.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4658 11586 4643 11537 4621 11562 4637 11608
TIME...MOT...LOC 0111Z 222DEG 18KT 4643 11594 4631 11560
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:30 PM MDT | Special Weather Statement | MSO | Lewis | 45 min |
| Aug 5, 7:11 PM MDT | Special Weather Statement | MSO | Clearwater | 34 min |
| Aug 6, 12:52 PM MDT | Flood Watch | MSO | Clearwater, Idaho, Lemhi | 32 hr |
| Aug 6, 5:41 PM MDT | Special Weather Statement | MSO | Lewis | 34 min |
Nearby
Flash Flood Warnings in Idaho, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.